Meet & talk to fellow OstoMates 20,285 members

Vitamin B12 deficiency

Posted by 2marilyn2, on Sun Oct 13, 2019 5:50 pm

Hi All,

just wondered if anyone had experienced B12 deficiency with neurological symptoms after ileostomy surgery and what treatment they received!

Reply by Longroad78, on Sun Oct 13, 2019 11:09 pm

I normally heard the term b-12 anemia. I had the symptoms of fatigue and weakness. 

The full list of issues are:

Vitamin B12 deficiency symptoms may include:
strange sensations, numbness, or tingling in the hands, legs, or feet.
difficulty walking (staggering, balance problems)
anemia.
a swollen, inflamed tongue.
difficulty thinking and reasoning (cognitive difficulties), or memory loss.
weakness.
fatigue.

People with a ileostomy will have this issue because the b12 is a water soluble vitamin with the ability to get dehydrated easily because it is harder for ones body to absorb liquids makes it easy to fall behind on b12. 

 I started to take a liquid b12 in the morning as a normal way to get more in my diet. A good multi vitamin is also good. Check to make sure it is not passing straight through you if you are taking a tablet from. 

 

 

 

 

Reply by w30bob, on Mon Oct 14, 2019 1:36 am

Hi 2marilyn2,

  Your gastro should have hooked you up with a dietician after your surgery who should be monitoring your vitamin, mineral and micronutrient levels to determine which of these your bowels can and cannot still absorb. Your best bet for B vitamin absorption (B6, B12, etc) is a sublingual B-Complex liquid.  You just put a few drops under your tongue each morning and no more B vitamin issues. You can get sublingual B-Complex on Anazon or at any vitamin shop, and it's not expensive.

Regards,

Bob

Reply by 2marilyn2, on Mon Oct 14, 2019 3:43 pm

Hi Longroad78,

Thanks for your reply!  I have a high output and tablets just go straight through so I reckon it’s going to be injections for me, seeing doc tomorrow so we’ll see what the outcome is!  Desperate to get something to help, I’ve suffered low magnesium for a year with weekly infusions, now that has stabilised and the B12 is wonky, the saga goes on, never mind got to keep going!

Longroad78 wrote:

I normally heard the term b-12 anemia. I had the symptoms of fatigue and weakness. 

The full list of issues are:

Vitamin B12 deficiency symptoms may include:
strange sensations, numbness, or tingling in the hands, legs, or feet.
difficulty walking (staggering, balance problems)
anemia.
a swollen, inflamed tongue.
difficulty thinking and reasoning (cognitive difficulties), or memory loss.
weakness.
fatigue.

People with a ileostomy will have this issue because the b12 is a water soluble vitamin with the ability to get dehydrated easily because it is harder for ones body to absorb liquids makes it easy to fall behind on b12. 

 I started to take a liquid b12 in the morning as a normal way to get more in my diet. A good multi vitamin is also good. Check to make sure it is not passing straight through you if you are taking a tablet from. 

 

 

 

 



Reply by 2marilyn2, on Mon Oct 14, 2019 4:00 pm

Hi w30bob,

 

thanks for replying!  Unfortunately here in the UK we just seem to be left until we have symptoms and then the GP will test bloods to see what is causing the symptoms!  I’ve had weekly injections for a year for low magnesium which has now stabilised and now the B12 has gone wonky!  I’ve felt really bad for six weeks now with all the symptoms of low B12, see the doc tomorrow and should at last be put on injections!  I just wondered if my symptoms were similar to other people with B12 deficiency!



w30bob wrote:

Hi 2marilyn2,

  Your gastro should have hooked you up with a dietician after your surgery who should be monitoring your vitamin, mineral and micronutrient levels to determine which of these your bowels can and cannot still absorb. Your best bet for B vitamin absorption (B6, B12, etc) is a sublingual B-Complex liquid.  You just put a few drops under your tongue each morning and no more B vitamin issues. You can get sublingual B-Complex on Anazon or at any vitamin shop, and it's not expensive.

Regards,

Bob



Reply by w30bob, on Mon Oct 14, 2019 5:13 pm

Hi 2,

  I hear ya. I've been supplementing with B complex for I don't know how long now.  Before the operation that removed most of my small bowel I was grinding up B tablets.  After a few resections I wasn't absorbing that, so I switched to a liquid B.  After this last operation I don't have that part of the bowel that absorbs that liquid B anymore.  So now it's sublingual B, which does it for me.  I have my levels (of everything) checked twice a year and so far the sublingual is working just fine.  Don't confuse the sublingual with a liquid supplement, the two are different.  The sublingual is actually absorbed by the membrane under your tongue, so you don't swallow it like you would a liquid.  So no matter if your gut absorbs any form of B or not you'll absorb the sublingual.  I also take a sublingual Vitamin D for bone health.

Get feeling well!

regards,

bob 

Reply by 2marilyn2, on Mon Oct 14, 2019 5:42 pm

Thanks Bob,

i will keep the sublingual option to myself for now until I’ve spoken to doc tomorrow, our docs here in the UK are working to budgets at the moment so patients feel when they prescribe they go for the cheapest option whether is best for the patient or not!  I don’t particularly want to have injections for life but I think I’m needing them as a boost to begin with then I could maybe talk about the sublingual method!  As far as I’m aware tablets or injections are the two they prescribe here but as with my very low magnesium I used to go for weekly infusions until I read about magnesium flakes either in a bath of water or foot bath and I must say after using a foot bath every night with the flakes in it my magnesium levels stabilised so I will definitely try the sublingual!  This site is just great for finding out about all these alternative treatments, thanks for passing yours on!

keep healthy

marilyn.





w30bob wrote:

Hi 2,

  I hear ya. I've been supplementing with B complex for I don't know how long now.  Before the operation that removed most of my small bowel I was grinding up B tablets.  After a few resections I wasn't absorbing that, so I switched to a liquid B.  After this last operation I don't have that part of the bowel that absorbs that liquid B anymore.  So now it's sublingual B, which does it for me.  I have my levels (of everything) checked twice a year and so far the sublingual is working just fine.  Don't confuse the sublingual with a liquid supplement, the two are different.  The sublingual is actually absorbed by the membrane under your tongue, so you don't swallow it like you would a liquid.  So no matter if your gut absorbs any form of B or not you'll absorb the sublingual.  I also take a sublingual Vitamin D for bone health.

Get feeling well!

regards,

bob 



Reply by JudiA, on Wed Oct 16, 2019 11:18 am
2marilyn2 wrote:

Hi Longroad78,

Thanks for your reply!  I have a high output and tablets just go straight through so I reckon it’s going to be injections for me, seeing doc tomorrow so we’ll see what the outcome is!  Desperate to get something to help, I’ve suffered low magnesium for a year with weekly infusions, now that has stabilised and the B12 is wonky, the saga goes on, never mind got to keep going!

Longroad78 wrote:

I normally heard the term b-12 anemia. I had the symptoms of fatigue and weakness. 

The full list of issues are:

Vitamin B12 deficiency symptoms may include:
strange sensations, numbness, or tingling in the hands, legs, or feet.
difficulty walking (staggering, balance problems)
anemia.
a swollen, inflamed tongue.
difficulty thinking and reasoning (cognitive difficulties), or memory loss.
weakness.
fatigue.

People with a ileostomy will have this issue because the b12 is a water soluble vitamin with the ability to get dehydrated easily because it is harder for ones body to absorb liquids makes it easy to fall behind on b12. 

 I started to take a liquid b12 in the morning as a normal way to get more in my diet. A good multi vitamin is also good. Check to make sure it is not passing straight through you if you are taking a tablet from. 

 

 

 

 



Hi this is also a problem with me and a high ileo.  I do B-12 gummies.

 

Reply by cats tails, on Thu Oct 17, 2019 2:00 am
Longroad78 wrote:

I normally heard the term b-12 anemia. I had the symptoms of fatigue and weakness. 

The full list of issues are:

Vitamin B12 deficiency symptoms may include:
strange sensations, numbness, or tingling in the hands, legs, or feet.
difficulty walking (staggering, balance problems)
anemia.
a swollen, inflamed tongue.
difficulty thinking and reasoning (cognitive difficulties), or memory loss.
weakness.
fatigue.

People with a ileostomy will have this issue because the b12 is a water soluble vitamin with the ability to get dehydrated easily because it is harder for ones body to absorb liquids makes it easy to fall behind on b12. 

 I started to take a liquid b12 in the morning as a normal way to get more in my diet. A good multi vitamin is also good. Check to make sure it is not passing straight through you if you are taking a tablet from. 

 

 

 try Marmite full of B vits

 



Reply by cats tails, on Thu Oct 17, 2019 2:03 am

try some Marmite every day.

* Please, do not post contact information like email, Facebook or Twitter accounts, or phone number. These will be removed by the Administrator.
All times are GMT - 4 Hours
Currently online: 34    
2 members & 32 visitors
lovely (f)